Maine, 2020

Drought in Maine, July 7 to 31, 2020

July 7 to 31, 2020 · NWS CAR · 2 events in 2 counties and zones

Severe drought developed across northern Aroostook county during early July and persisted through the remainder of the month. July was the 2nd warmest July on record.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Severe drought developed across northern Aroostook county during early July and persisted through the remainder of the month. In Caribou...July was the 2nd warmest July on record. July was also the 2nd all-time warmest month in Caribou since records began in 1939. This continued a trend from June. The combined 2-month June-July period was the all-time warmest in Caribou. Dry conditions occurred along with the warm temperatures during June and July. The combined 2-month June-July period was the 3rd driest on record in Caribou. Precipitation was mostly in the form of showers and thunderstorms which produced localized precipitation. The Saint John Valley in particular missed many of the showers and thunderstorms. The 60 to 90 day rain totals across northern Aroostook county were as low as 25 to 50 percent of normal. Near record low stream flows were reported across Aroostook county...particularly early in the month. The dry conditions impacted agricultural interests with reduced yields of hay and grain crops. Increased irrigation was required for potatoes and other crops.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 6, 10:07 PM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 6, 10:07 PM EST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1107 PM EDT Mon Jul 6 2020

.SYNOPSIS...
High pressure will build over the area overnight then move
southeast of the region on Tuesday. A warm front will lift
across the area late Tuesday night into Wednesday. High pressure
will return on Thursday. Low pressure will approach from the
south on Friday and track across the area Saturday. A trough of
low pressure will be over the region Sunday.

&&

.NEAR TERM /THROUGH TUESDAY/...
1045 PM Update: The sky needed a slight adjustment to include
some cloud development later tonight w/the upper low in NB. 00Z
UA showed 850mb moisture w/a weak trof just n of the border.
This feature is shown by the NBM, RAP and NAM to slide across
the region to aid in some convergence allowing for the clouds.
SREF and HREF guidance pointing to potential for some patchy
fog overnight. Decided to add this to the forecast especially
Downeast and eastern areas. Hrly temps/dewpoints were adjusted
to match the later conditions w/the cooldown.

Previous Discussion...
Clouds hv diminished over most of the area late this aftn
though retrograding low over the Bathurst area of NB has allowed
cu to back into nern Aroostook County. Expect this wl rmn over
the region and slowly spread back to the west. Patchy fog is
expected once again along with low clouds dvlpng along the coast
overnight. Winds should be fairly calm and cannot rule out
patchy vly fog by morning. Mins wl drop into the u40s acrs the
north but rmn in the 50s over Downeast zones.

Tomorrow wl be a quiet day with srly winds drawing in warmer and
more humid air. Temps right along the coast likely to be stuck
in the 60s with outer islands possibly struggling to get into
the 60s.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
High pressure will slide southeast of the area Tuesday night as a
fast moving shortwave trough and associated surface warm front
approaches from just north of the Great Lakes. A moderately strong
southerly gradient will likely lift low clouds and cool marine air
north across the region Tuesday night. Showers will push into the
north late Tuesday night into Wednesday as a function of
dynamic lift and some isolated elevated convection. Showers will
taper off Wednesday evening as the warm front continues
northeast of the region. A south wind and low level moisture
will likely result in low clouds lingering much of the day
Wednesday even after the rain tapers off. Weak high pressure
will gradually build over the area Wednesday night into
Thursday. Differential flow involving a southerly wind near the
surface and westerly winds aloft may allow some stray
thunderstorms to pop up late Thursday, mainly over central and
western areas. Otherwise, Thursday will be partly sunny, warm
and humid across the area as weak upper level shortwave ridging
builds over.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
It's looking like a generally wetter pattern late this week into
early next week with several opportunities for rainfall coming as a
trough develops to our west and subtropical moisture gets pulled
north. Our focus Thursday night into Friday will be on the
trough digging to our west as a subtropical low lifts north
along the Mid- Atlantic coast. Moisture pushing north ahead of
this low may bring some showers and spotty thunderstorms across
the area Friday, mainly over the west. The forecast challenge
later Friday into Saturday will be where the subtropical low
tracks. The potential for enhanced and possibly heavy rainfall
will occur along the track of this low across the area, possibly
Friday night into Saturday if the GFS is right, or later
Saturday into Saturday evening if the ECMWF is right. A
secondary shortwave low rounding the trough and lifting up
across our area will bring another chance for some more
organized showers on Sunday. Yet another shortwave low may lift
north to enhance a chance of showers Monday into Tuesday.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: VFR expected this afternoon into this evening.
May see MVFR/IFR vsbys at FVE, PQI and HUL develop after 08z as
winds go calm. BGR likely to see MVFR vsbys with potential for
MVFR clouds but have opted to go SCT025 due to low confidence.
BHB seeing IFR between 05-12z in the morning. Al sites becoming
VFR after 12z with SSE winds around 5kts.

SHORT TERM:
Tuesday night: IFR, South wind.

Wednesday: IFR, possibly becoming MVFR north late afternoon. South
wind.

Wednesday night: MVFR to VFR north. MVFR Downeast. Light and
variable wind.

Thursday: VFR, except lower in any spotty showers. Light S wind.

Thursday night: MVFR to IFR Downeast. VFR to MVFR north. South wind.

Friday: MVFR. South wind.

Friday night: IFR Downeast in rain. MVFR becoming IFR north.

Saturday: IFR in rain. South wind.

&&

.MARINE...
NEAR TERM: Winds and seas remain below SCA through tomorrow.
Patchy fog after midnight tonight will reduce visibilities to
between 1 to 3 NM.

SHORT TERM:
Wind and seas should remain below SCA through the week. Humid
air lifting north over the waters will likely result in some fog
limiting visibilities. A southerly fetch off the New England
coast through mid-week may build seas up to around 4 ft across
the offshore waters later Wednesday into Wednesday night.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Hewitt
Hazardous weather outlook, Jul 6, 2:22 AM EST, 21 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
322 AM EDT Mon Jul 6 2020

MEZ001>006-010-011-031-070730-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Piscataquis-
322 AM EDT Mon Jul 6 2020

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, North Woods Maine and Penobscot
Valley Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ015>017-029-030-032-070730-
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-Northern Washington-
322 AM EDT Mon Jul 6 2020

This Hazardous Weather Outlook is for Coastal DownEast Maine, Far
Eastern Maine, Interior DownEast Maine and Penobscot Valley Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-070730-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
322 AM EDT Mon Jul 6 2020

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Northwest Aroostook

When
July 7, 12:00 AM EST to July 31, 11:59 PM EST
Where
Northwest Aroostook forecast zone
Reported by
Drought Monitor
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Severe drought developed in early July and persisted through the remainder of the month.

Drought, Northeast Aroostook

When
July 7, 12:00 AM EST to July 31, 11:59 PM EST
Where
Northeast Aroostook forecast zone
Reported by
Drought Monitor
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Severe drought developed in early July and persisted through the remainder of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2020Every state in 2020This day in weather historyWarnings in Maine, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910331, 910332.